Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Some properties of viscosity solutions of Hamilton-Jacobi equations


Authors: M. G. Crandall, L. C. Evans and P.-L. Lions
Journal: Trans. Amer. Math. Soc. 282 (1984), 487-502
MSC: Primary 35F20; Secondary 35L60
MathSciNet review: 732102
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently M. G. Crandall and P. L. Lions introduced the notion of "viscosity solutions" of scalar nonlinear first order partial differential equations. Viscosity solutions need not be differentiable anywhere and thus are not sensitive to the classical problem of the crossing of characteristics. The value of this concept is established by the fact that very general existence, uniqueness and continuous dependence results hold for viscosity solutions of many problems arising in fields of application. The notion of a " viscosity solution" admits several equivalent formulations. Here we look more closely at two of these equivalent criteria and exhibit their virtues by both proving several new facts and reproving various known results in a simpler manner. Moreover, by forsaking technical generality we hereby provide a more congenial introduction to this subject than the original paper.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35F20, 35L60

Retrieve articles in all journals with MSC: 35F20, 35L60


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0732102-X
PII: S 0002-9947(1984)0732102-X
Keywords: Hamlton-Jacobi equations, uniqueness, generalized solutions
Article copyright: © Copyright 1984 American Mathematical Society